Question

I've been HIV positive for 18 years. I took AZT and a couple other meds years ago, but have not been on anything in the last 5 years or so. My T-cell count is 350 and viral load is around 19,000. For the past couple of years I've been having Lupus-like symptoms. My HIV doctor seems to believe that some of these symptoms, joint pain and neuropathy, might be alleviated or disappear altogether if we could "reconstitute" my immune system. I've always considered not having to use the meds as an ace in the hole, not to mention the possible side effects and the cost. The only reason I would take the meds is if that would help with the joint pain and neuropathy. What do you think?

Answer

Have you evaluated for lupus or other auto-immune problems by your HIV specialist or a rheumatologist to betted define what is going on with your health. A trial of effective HIV therapy for 6 months or so to see what happens to your symptoms may be worthwhile to consider if there is some likelihood that your HIV status is contributing to your symptoms(I would generally use a boosted protease inhibitor based regimen in order to maximize the odds that no resistance would develop during a trial period on therapy). HIV infection has been shown to sometimes trigger/interact with other auto-immune phenemenon. KH